Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 343, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 18, 1997, 8:28 PM CDT for Glasscock County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 1997, 8:28 PM CDT (01:28 UTC)
- Expired
- Aug 18, 1997, 9:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Glasscock County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 9:04 PM CDT | Thunderstorm Wind 52 | St Lawrence, TX | A Sheriffs Deputy estimated 60 mph outflow winds that almost blew his vehicle off the highway. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 190128 RRA SVRMAF TXC173-190215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 828 PM CDT MON AUG 18 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...GLASSCOCK COUNTY RAPIDLY DEVELOPING THUNDERSTORMS OVER GLASSCOCK COUNTY WILL LIKELY PRODUCE STRONG DAMAGING WINDS AND VERY HEAVY RAIN. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS. TT/MW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:53 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 18, 2:53 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 253 PM CDT MON AUG 18 1997 FCST TRENDS GOING SIMILAR TO EARLIER GUESSES. LATEST VIS STLT IMAGES SHOW A CLEARING TREND OVER MOST THE CWA...MAINLY EAST OF A LINE BNDD BY A LINE FROM CANDELARIA...TO HOBBS...TO WEST OF LBB. SCT CU HAVE DVLPD LOCALLY WITH TEMPS AS OF 1900Z READING 91/65. VIS STLT ALSO SHOWS A LOW CENTER OF CIRCULATION NE OF ELP...MOVING NE IN THE WEAK TROPICAL PLUME EXTDG FROM NWRN OLDE MEXICO TO MISSOURI. AT THE SFC ...18Z ANALYSIS HAS THE FNTL BNDRY THAT WAS OVER NWRN THIRD OF THE CWA HAS PRETTY MUCH WASHED OUT WITH S-SW WINDS PREVAILING. HOWEVER ...A WEAK SFC LOW WAS NOTED SOUTH OF GDP...WITH A FEW WEAK TROFS EXTENDING SW-NE FROM THE WRN BIG BEND...TO EXTM SE NM...TO WEST OF LBB. SFC DEWPOINTS (EXCEPT FOR GDP) AS OF 18Z ALL ABOVE 60F...RATHER MOIST FOR THIS PART OF THE NATION. MODELS VIA AFOS START OUT FINE. THE BEST DISERNABLE FEATURE ON THE LARGE SCALE IS A RETURN TO A RIDGE DESERT SW -- TROF EAST COAST THRU THE MIDDLE OF THIS WEEK. THE ETA/AVN AGREEING MORE RH FIELD WISE WITH ONE ANOTHER...WITH THE NGM SHOWING HIER AMOUNTS IN THIS REGARD. HOWEVER...THE NGM WAS THE ONLY ONE AVAILABLE IN FULL FOR PCGRIDDS (AND THE ETA THROUGH 24 HOURS) BOTH MAINTAINS A BEST CHANCE OF PCPN FOR THE WRN AND NW PORTIONS OF THE CWA. NGM FCSTD LIS IN THE -5 RANGE PRETTY CLOSE TO 18/1200Z MODIFIED SOUNDINGS OVER SE NM AND CULBERSON CNTY. HIER POPS OVER SE NM IN CURRENT FCST LOOK GOOD. POPS COULD BE A NUMBER OR TWO HIER FOR W/TX FROM MENTONE TO THE BIG BEND (SEE NEWEST 6HR NCEP QPF). THE SLOW MOVEMENT OF STORMS THAT HAVE RE-FIRED AND HI PWS MAY MAKE FOR LOCALLY HEAVY RAINS AND FLASH FLOODING. PRELIMINARY TEMPS AND POPS A BLEND OF NGM GUESS AND PERSISTANCE. MAF 72/96 30/20 CNM 70/94 40/20 MRF 59/85 30/20 P07 73/94 10/10 BB/JF
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:19 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 46 min |
| Aug 18, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 33 min |
| Aug 18, 7:52 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 33 min |
| Aug 18, 7:56 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 2 hr |
| Aug 18, 8:04 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 31 min |
| Aug 18, 8:51 PM CDT | Flash Flood Warning | MAF | Glasscock, Martin | 2 hr |
| Aug 18, 9:11 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 49 min |
| Aug 18, 9:43 PM CDT | Flash Flood Warning | MAF | Howard | 107 min |
| Aug 18, 9:50 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Aug 19, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 34 min |
| Aug 19, 6:00 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.